advertisement
Question
Posted by: Annelize | 2012/10/12

Re: post number 559 of 8 October 2012 (re: long term use of anti-anxiety drugs)

Thank you very much for your responses, Cybershrink, Jenna and Tanya :-)


I saw the Psychiatry Professor last night.

He explained to me that, because I have developed a tolerance for the URBANOL, my body is actually craving it to the extent that I am now experiencing signficant withdrawal symptoms, even though I am still taking the same dose (10mg a day).

I am relying extremely heavily on over the counter stimulants to get through my day and it is costing me thousands of rands per month. He said I have three options, viz the following:

(1) I can try to wean myself off the benzodiazepine drugs (URBANOL) altogther, which will require that I take 2 weeks leave, as I will be extremely agitated during that time, and will " probably kill a few colleagues or clients" .

(2) I can take a stimulant drug called RITALIN for Multiple Sclerosis related fatique, which will cost me R700 a month. This is, nevertheless, far less than what I am currently spending on over the counter stimulants. If I can get the neurologist to prescribe the RITALIN, Discovery Health may even pay for it. However, I will need to quit using all other stimulants if I opt to go this route as it is hazardous to take Ritalin together with other stimulants.

(3) I can increase my dosage of SERDEP (an antidepressant drug) to the maximum dosage allowable. It may have side effects, however, but it should calm me down. I am currently taking 100mg of SERDEP a day.

I need to think about the above-mentioned 3 options, and let him know my decision, as soon as I''ve made up my mind. He will then work in tandem with my (new) GP. The GP will monitor my progress and I will see the Psychiatry Professor every 3 months.

I am very glad and happy that he did NOT try to admit me to hospital, as that would have been a very definite no-no for me.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

If you have a significant and medically recognized problem, eg with the MS related fatigue, a properly selected and professionally prescribed medication is ALWAYS preferable to ANYTHING available over the counter. ANd yes, of course, it would be necessary to stop taking the other stimulants, as the combination would be both over-stimulating and unpredictable.
As I said before, absolutely refusing to consider hospital admission, even when at times one might benefit from it, isn't wise, but as you saw, it wasn't considered essetnail and wasn't forced on you. The withdrawal from the benzo's to which you are effectively adicted would be ecven easier and safer if done in hospital, but I'm sure your prof and new GP doc can help plan a way for you to do it at home.
Maybe geting rid of the Urbanol safely and at the advised careful speed, and switching to the Ritalin should come first, as its possible you might then not need an increase in the antidepressant. Where possible, I like to avoid making too maky major changes at the same time. One reason is that if things go well ( or if they go badly ) its much harder to be sure which of the several things one was doing simultaneously, was responsible for what. Its like trying to juggle three oranges while riding a bicycle and whistling Sarie Marais - if you fall off, its not clear which element was just a bit too much !

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

5
Our users say:
Posted by: Annelize | 2012/10/13

Thank you very much, CyberShrink. The MAIN reason I don''t want to go into hospital is because I really don''t want my colleagues to know about my addiction problem. Ifg I DO decide to take 2 weeks leave, however, the Chairlady of the Western Cape Multiple Sclerosis Society will welcome into her home (she jas already given me that assurance).

Reply to Annelize
Posted by: Annelize | 2012/10/13

Thank you very much, CyberShrink. The MAIN reason I don''t want to go into hospital is because I really don''t want my colleagues to know about my addiction problem. Ifg I DO decide to take 2 weeks leave, however, the Chairlady of the Western Cape Multiple Sclerosis Society will welcome into her home (she jas already given me that assurance).

Reply to Annelize
Posted by: Annelizee11 | 2012/10/13

One other thing : the Psychiatry Prof DID stress that there are NO quick fixes when it comes to addiction problems. He said my recovery will take at least 9-12 months and that I will require very close monitoring during that time.

Reply to Annelizee11
Posted by: cybershrink | 2012/10/13

If you have a significant and medically recognized problem, eg with the MS related fatigue, a properly selected and professionally prescribed medication is ALWAYS preferable to ANYTHING available over the counter. ANd yes, of course, it would be necessary to stop taking the other stimulants, as the combination would be both over-stimulating and unpredictable.
As I said before, absolutely refusing to consider hospital admission, even when at times one might benefit from it, isn't wise, but as you saw, it wasn't considered essetnail and wasn't forced on you. The withdrawal from the benzo's to which you are effectively adicted would be ecven easier and safer if done in hospital, but I'm sure your prof and new GP doc can help plan a way for you to do it at home.
Maybe geting rid of the Urbanol safely and at the advised careful speed, and switching to the Ritalin should come first, as its possible you might then not need an increase in the antidepressant. Where possible, I like to avoid making too maky major changes at the same time. One reason is that if things go well ( or if they go badly ) its much harder to be sure which of the several things one was doing simultaneously, was responsible for what. Its like trying to juggle three oranges while riding a bicycle and whistling Sarie Marais - if you fall off, its not clear which element was just a bit too much !

Reply to cybershrink
Posted by: Annelize | 2012/10/12

I have one concern regarding Option 2, which is namely that I have read that Ritalin should NOT be given to individuals suffering from Anxiety. I therefore actually find it weird that the shrink suggested it.

Reply to Annelize

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement